Iowa, 2011

Hail in Iowa, June 4, 2011

June 4, 2011 · NWS DMX · 3 events in 2 counties and zones

A cold front moved into Iowa during the afternoon of the 3rd into the early morning of the 4th. The atmosphere was capped initially with thunderstorms eventually developing behind the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa during the afternoon of the 3rd into the early morning of the 4th. The atmosphere was capped initially with thunderstorms eventually developing behind the cold front. Elevated storms moved out of Nebraska and into western Iowa. One strong cell moved into the Des Moines CWA and brought quarter and larger size hail to Pocahontas County before weakening. The hail caused crop damage in the area with reports of leaves being stripped from the corn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 2:09 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 4, 2:09 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT SAT JUN 4 2011

.SHORT TERM /TODAY/...
CHANCE FOR OVERNIGHT PRECIPITATION TO LINGER ACROSS NORTHWESTERN
IOWA...WHICH WILL QUICKLY PUSH OUT OF CWA. FRONT WILL CONTINUE
PUSHING SOUTHWARD ACROSS STATE THROUGHOUT THE DAY SATURDAY. THIS
WILL BE THE FOCUS FOR CHANCES OF PRECIPITATION. DYNAMICS ARE A BIT
LACKING THROUGH THE EARLY AFTERNOON...BUT WITH FORCING FROM
FRONT...WOULD EXPECT SOME SCATTERED CONVECTION. BEST CHANCE FOR
CONVECTION COMES LATE IN THE AFTERNOON AS CAP ERODES AND FRONT
STALLS ACROSS SOUTHERN IOWA/NORTHERN MISSOURI. CAPE VALUES OF
2000-3000 J/KG BUILD INTO THE SOUTH. THIS WILL LIKELY LEAD TO
THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON. SHEAR IS MORE
MARGINAL...WITH HAIL AND WINDS BEING THE MAIN THREATS. FOCUS COULD
BE JUST EAST OF THE CWA...BUT THREAT WILL REMAIN ACROSS SOUTH.
EXPECT STORMS TO PERSIST THROUGH THE END OF THE PERIOD. STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL WITH PWAT VALUES GENERALLY BETWEEN 1
TO 1.5 INCHES. TEMPERATURES WILL BE SIGNIFICANTLY COOLER THAN FRIDAY
WITH COLD FRONT PUSHING ACROSS CWA. CLOUD COVER WILL ALSO ALLOW FOR
COOLER TEMPERATURES.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
CHALLENGES THIS FORECAST PERIOD WILL BE FRONTAL BOUNDARY AND EXTENT
OF SOUTH DRIFT PRIOR TO RETURNING TO THE NORTH. SHORT TERM MODELS IN
SOME AGREEMENT...BUT DIFFER EVEN MORE ON FORCING ALONG THE BOUNDARY
AS IT LIFTS BACK TO THE NORTH OVER THE NEXT 36 TO 48 HOURS. THE NAM
IS FARTHER SOUTH THEN THE GFS OR THE GEM OVER THE NEXT FEW DAYS.
WITH LESS TRANSLATION NORTH...THUNDER MORE ENHANCED ON THE GFS WITH
ISENTROPIC LIFT GREATER AND MORE NORTHWARD TRANSLATION. THE NAM IS
PUSHING THE FRONT BACK SOUTH WITH AN MCS OUTFLOWING BACK SOUTH
SUNDAY WHEREAS THE GFS STILL MANAGES TO LIFT THE FRONT NORTH WITH A
WEAK UPPER LEVEL WAVE DRIFTING NORTH. FOR NOW...WILL INCLUDE SOME
THUNDER IN LATE AFTERNOON AND OVERNIGHT PERIODS AS LONG AS THE
BOUNDARY IS NEAR THE AREA. DIFFICULT TO TIME ANY PARTICULAR EPISODE
OUT PAST 24 HOURS FOR NOW...WITH SOME MESOSCALE INFLUENCE PROBABLY
ADDING TO THE MODEL UNCERTAINTY. AS FOR SEVERE CHANCES...POSSIBLE TO
SEE SOME OVER THE NEXT FEW DAYS WITH THE RETURN FLOW RIDING OVER THE
BOUNDARY...BUT ONCE AGAIN...NOTHING JUMPS OUT FOR ANY PARTICULAR
PERIOD. THUS...WILL PROBABLY NEED TO EVALUATE CONDITIONS ON A MORE
DAY TO DAY BASIS. SATURDAY NIGHT MIGHT BE ONE SUCH PERIOD AS LOW
LEVEL JET IMPINGES ON FRONT WITH POTENTIAL FOR MCS SOUTH AND
POTENTIAL FOR HAIL AND WIND THERE. MODELS ARE IN AGREEMENT THAT THE
FRONT WILL RETREAT NORTH BY MONDAY WITH HOT DOME BACK IN THE PICTURE
FOR A FEW DAYS. H850 TEMPS RISE QUICKLY BY MONDAY WITH 22C TO 25C
FORECAST DEPENDING ON THE MODEL. HAVE RAISED HIGHS BACK INTO THE
LOWER 90S OVER THE AREA WITH SOME MID 90S WEST. TUESDAY LOOKS TO BE
THE HOTTER DAY OF THE EARLY WEEK PERIOD WITH HIGHS BACK IN THE MID
90S AGAIN CENTRAL AND WEST. WILL NEED TO WATCH FOR POSSIBLE ADV HEAT
CONDITIONS FOR PERHAPS MONDAY AND TUESDAY...THOUGH AT THIS TIME DEW
POINTS MAY MIX DOWN IN THE AFTERNOON...KEEPING CONDITIONS BELOW
CRITERIA LEVELS. LOOKING AHEAD THE FRONT IS PROGGED TO LIMP ACROSS
THE REGION ON WEDNESDAY...RESULTING IN A WIND SHIFT AND COOLER AIR
MASS ENTERING THE PICTURE BY WED NIGHT AND THURSDAY. ONCE AGAIN...
MODELS TRENDING TOWARD BRINGING THE BOUNDARY BACK NORTH BY THURSDAY
EVENING AND FRIDAY WITH A RENEWED CHANCE OF CONVECTION. HAVE NOT
CHANGED DAYS 6 AND 7...AS CONSISTENCY WITH NEW MODELS CONTINUES...
SLIGHTLY COOLER TEMPS AND WET PERIOD AS IT LOOKS FOR NOW. SOME
DIFFERENCES STILL REMAIN AS TO WHERE THE ZONE OF RAIN WILL SET UP
LATER IN THE WEEK...BUT CANNOT DISCOUNT THE TREND.

&&

.AVIATION...04/06Z
FRONTAL BOUNDARY NEAR KFOD AND KMCW WITH WINDS NOW MORE
WESTERLY...WITH BOUNDARY SLOWLY PROGRESSING SOUTHWARD INTO CENTRAL
AND SOUTHERN IOWA THROUGH THE PERIOD. SOME THUNDER ACTIVITY ACROSS
CENTRAL NEBRASKA MAY MOVE INTO THE AREA TOWARD SUNRISE...BUT EXPECT
IT TO DIMINISH WITH TIME. HAVE MENTIONED IT IN KFOD FOR NOW.
OTHERWISE EXPECT MORE WIDESPREAD ACTIVITY ACROSS CENTRAL/SOUTHERN
IOWA SATURDAY EVENING IMPACTING MAINLY KDSM AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AW
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, Jun 3, 9:52 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT FRI JUN 3 2011

IAZ004-041015-
EMMET-
1052 PM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY
NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1052 PM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY
NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

The radar

The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pocahontas

When
June 4, 3:20 AM CST
Where
Pocahontas County, 2.9 mi NE of Palmer
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.660, -94.560

Half inch diameter hail and two inch tree limbs broken by wind.

Hail, Pocahontas

When
June 4, 3:20 AM CST
Where
Pocahontas County, 2.76 mi N of Palmer
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.670, -94.600

Mostly quarter size with a few larger. Crop damage reported.

Hail, Webster

When
June 4, 3:35 AM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Pea to quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296560, 296561, 296455.